|Year : 1996 | Volume
| Issue : 2 | Page : 97-99
Crohn's disease and central retinal vein occlusion
Hiromasa Igarashi1, Chitomi Yanagawa2, Sachiko Igarashi1
1 Department of Ophthalmology, Asahikawa Medical College, Japan
2 Department of Ophthalmology, Sapporo Memorial Hospital, Japan
Department of Ophthalmology, Asahikawa Medical College, 4-5 Nishikagura, Asahikawa, 078
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Igarashi H, Yanagawa C, Igarashi S. Crohn's disease and central retinal vein occlusion. Indian J Ophthalmol 1996;44:97-9
|How to cite this URL:|
Igarashi H, Yanagawa C, Igarashi S. Crohn's disease and central retinal vein occlusion. Indian J Ophthalmol [serial online] 1996 [cited 2022 Aug 10];44:97-9. Available from: https://www.ijo.in/text.asp?1996/44/2/97/24676
| Case report|| |
A 33-year-old man diagnosed with Crohn's disease presented with blurred vision in his right eye when his prednisolone dose was decreased from 10 to 5 mg. According to his history, when his dosage was adjusted downward one year ago, his abdominal symptoms worsened. The dosage then was increased to its previous level. Ocular examination disclosed a bilateral visual acuity of 6/6. Intraocular pressure, anterior ocular segments, and visual fields were normal in both eyes; ophthalmoscopic examination of the left eye also was normal. However, examination of the right eye revealed marked disk oedema, dilated retinal veins and radial retinal bleeding [Figure:1]. Fluorescein angiography also showed leakage from the disk and the dilated retinal veins [Figure:2]. The results of laboratory tests including blood coagulation time and the immune system were normal.
Although we considered increasing the corticosteroid dosage to treat his complications accompanied by Crohn's disease, we carefully observed his condition without doing so, because his visual acuity was good. Repeatedly decreasing the corticosteroid dosage might have caused other complications, and prolonged corticosteroid treatment involves a risk of side effects from the corticosteroid itself. Two weeks later, most of his symptoms disappeared, and 2 months later the ophthalmoscopic findings were normal with no complications.
| Discussion|| |
Knox and colleagues have studied ocular complications associated with Crohn's disease and have classified them as primary, secondary, and coincidental. To the best of our knowledge, because only one case of Crohn's disease with CRVO has been reported by Ruby and Jampol, CRVO is grouped under coincidental finding by Knox and associates. However, in the absence of a clear primary disease (especially blood diseases), CRVO infrequently occurs simultaneously in young people. In the case reported by Ruby and Jampol, the primary disease progressed and the retinal lesion worsened despite treatment with various dosages of corticosteroid. Although CRVO developed in the present case when the corticosteroid dosage was decreased, the primary disease did not worsen, and ophthalmoscopic findings improved without specific treatment. Therefore, CRVO progression may depend on the severity of Crohn's disease.
Another consideration is that the cause of CRVO in young patients is associated with optic vasculitis, which responds well to corticosteroids. Heuer and colleagues reported a close relationship between Crohn's disease and optic vasculitis. As suggested by Ruby and Jampol, the cause of CRVO may be related to blood or vessel wall abnormalities induced by Crohn's disease. However, no blood abnormality was observed in either the case of Ruby and Jampol or our case, and it is unlikely that a vessel wall abnormality is closely related to CRVO development, because in our patient the CRVO spontaneously resolved without specific treatment in a relatively short period.
In conclusion, CRVO is a secondary complication of Knox's classification, rather than a coincidental complication as originally suggested, because it seems to be related to optic disk vasculitis induced by Crohn's disease. In addition, the corticosteroid used to treat the primary disease inhibits CRVO development, which may explain its low incidence.
| References|| |
Knox DL, Schachat AP, Mustonen E. Primary, secondary, and coincidental ocular complications of Crohn's disease. Ophthalmology 91:163-73, 1984.
Summers RW, Switz DM, Sessions Jr JT, et al. National cooperative Crohn's disease study:Results of drug treatment. Gastroenterology 77:847-69, 1979.
Singleton JW, Law DH, Kelley Jr ML, et al. National cooperative Crohn's disease study: Adverse reactions to study drugs. Gastroenterology 77:870-82, 1979.
Ruby AJ, Jampol LM. Crohn's disease and retinal vascular disease. Am J Ophthalmol 110:349-53, 1990.
Hayreh SS. Optic disc vasculitis. Br J Ophthalmol 56:652-70, 1972.
Heuer DK, Gager WE, Reeser FH. Ischemic optic neuropathy associated with Crohn's disease. J Clin Neuro Ophthalmol 2:175-81, 1982.